Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 157, NWS Sioux Falls, SD

April 26, 2019Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Apr 26, 2019, 8:45 AM CDT for Buena Vista County, Clay County, Iowa. It took effect at Apr 29, 2019, 9:34 AM CDT. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Apr 26, 2019, 8:45 AM CDT (13:45 UTC)
In effect from
Apr 29, 2019, 9:34 AM CDT
Expired
May 7, 2019, 9:33 AM CDT
In force
8 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4).

Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 26, 6:28 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 6:28 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
628 AM CDT Fri Apr 26 2019

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 412 AM CDT Fri Apr 26 2019

Tricky forecast for tonight into this Saturday with a dynamic wave
set to emerge from the northern Rockies and track east through the
northern Plains.

For today, mid level frontal boundary lifts northeast into south
central SD this morning, before weakening in the afternoon. The main
impact will be increased mid and high clouds, however there could be
enough support for a few sprinkles in the Missouri Valley through
midday. With cooler northwest flow and mostly cloudy skies,
temperatures will be cooler than yesterday, with highs in the mid
50s to lower 60s.

Winds shift to the east-southeast Friday evening with the
aforementioned system arriving in the northern High Plains. Warm air
and moisture advection will allow light rain to quickly spread
across the region in the evening. As the surface low deepens over
the western SD/NE border and the shortwave digs into eastern
Wyoming, strong forcing will allow rain to become moderate to heavy
at times in the early morning hours Saturday, especially across east
central SD into southwest MN. With the increased precipitation
rates, dynamic cooling will allow temperatures to cool late tonight,
with thermal profiles suggesting near or just above freezing surface
temperatures in the highway 14 corridor or just north by daybreak
Saturday. Near 0C 850MB temperatures along our northern border will
likely allow rain to begin mixing with snow in east central SD,
extending into the Buffalo Ridge region of southwest MN where the
slightly higher terrain may allow for rain to switch to snow
quickest.

Thermal profiles remain marginal for snowfall into Saturday morning
across far east-central SD into southwest MN and the Iowa Great
Lakes as the enhanced precipitation rates suggest that 1 to 2 inches
of snow per hour would be possible through mid morning. The big
question is how quickly the rain transitions to snowfall and how far
south the strongest forcing sets up. Models are in relatively good
agreement, however the ECMWF does dig slightly further south and is
slightly faster than the GFS and NAM. Did blend in a little of the
NAM's cooler surface temperatures to force the dynamic cooling. Also
continued to lower snow ratios, with the likelihood that any
snowfall will be slushy/high moisture content. Lots of uncertainty
in the timing of the change to snow with marginal temperatures, so
went with 2 to 4 inches in southwest MN and the Iowa Great Lakes,
with up to 2 inches in far east central SD (Brookings). If the track
of the low changes even slightly, expect these numbers to change.
Overall QPF amounts of around 1 inch is expected in our northern and
eastern counties, however the bulk of that should fall as liquid.
The uncertainty is how much will fall within the snowfall window
Saturday morning.

In addition to wet weather, winds will become quite gusty as the low
center deepens and tracks through our southern forecast area late
tonight into Saturday. Northerly winds behind the exiting low will
likely gust to 35 or 40 mph on Saturday. The gusts combined with
falling snow will create reduced visibility. Additionally, will
need to keep monitoring river flooding impacts with an inch or
more of precipitation expected in areas where rivers are already
in flood stage.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 412 AM CDT Fri Apr 26 2019

Below normal temperatures and an active weather pattern continues
into next week. The next trough tracks through the northern Plains
Sunday afternoon into Sunday night bringing the next chance of rain.
Split southwest flow aloft directs yet another wave into the central
US mid week, however models are uncertain whether the northern or
southern stream is the more active. Although temperatures will be
cooler than normal, it looks like rain will be the main
precipitation type.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri Apr 26 2019

Light and variable winds are expected through the daytime hours
today. High clouds will move in from the west and southwest.
During the early overnight, then these cloud decks will lower,
eventually bringing widespread rain after 27/0500z. Snow could
mix with rain during the early morning hours Saturday over
southwest Minnesota. Area-wide, easterly winds will be increasing
in strength Saturday morning, with gust to 35 kt by the afternoon
Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 26, 5:09 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
509 AM CDT Fri Apr 26 2019

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-050-
052>054-057>071-271015-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
509 AM CDT Fri Apr 26 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rain returns to the area this evening, becoming heavy at times
overnight. Snow may mix with rain at times mainly north of I-90
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will continue into Saturday, possibly mixing with snow at
times in the morning. Total rainfall amounts approaching one inch
may lead to localized rises in area streams in rivers. Little to
no snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ039-040-055-056-271015-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Kingsbury-Brookings-Lake-Moody-
509 AM CDT Fri Apr 26 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Rain returns to the area this evening, becoming heavy at times
overnight. Snow may mix with rain at times late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will continue into Saturday, switching to wet, heavy snow at
times in the morning. Snowfall accumulations of 1 to 4 inches
will be possible, with the highest amounts expected in southwest
Minnesota. Winds will gust up to 40 mph on Saturday, reducing
visibility during snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:44 PM CDTWinter Weather AdvisoryFSDBeadle, Brookings, Davison, Hanson, Jerauld, Kingsbury and 6 more22 hr
Apr 26, 8:45 AM CDTRiver Flood WarningFSDLyon4 days
Apr 26, 8:45 AM CDTRiver Flood WarningFSDClay, Dickinson11 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.